Alert archive / New York / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Binghamton, NY

August 15, 2019Chemung County, Schuyler County, Tompkins County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 15, 2019, 5:13 PM EDT for Chemung County, Schuyler County, Tompkins County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2019, 5:13 PM EDT (21:13 UTC)
Expired
Aug 15, 2019, 8:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Chemung County, NY, Schuyler County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 61 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 4:08 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 15, 4:08 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
408 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A weak frontal system with unstable air will track across NY and
PA this afternoon and evening. Scattered showers and
thunderstorms will continue into tonight. The weather will
remain unsettled into the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
3 pm update...

A weak surface trough in eastern Ohio will move slowly east and
weaken further tonight. A short wave will move through our area
into tonight. In addition an upper level jet is on the east
coast providing added lift. With surface heating today, cape has
increased to 1500 in the far west and southwest. Deep shear in
the same area is 40 kts. This area coincides with the better
thunderstorm coverage and the slight chance of severe on the day
1 from the storm prediction center. In the northeast still
stable and dry. Showers and thunderstorms will push northeast
into tonight with the short wave. The slow movement of the
thunderstorms has caused heavy rain to add up to 2 or 3 inches
in Luzerne County with flooded roads. Will need to watch for
training as more storms develop. pwats around 1.25" with slow
movement this afternoon increasing tonight. Another short wave
late tonight will increase the coverage across Syracuse and
Utica. With the clouds and high dewpoints, low temperatures will
be mostly in the low 60s.

Friday will be similar with more showers and thunderstorms.
Diurnal heating will help with the instability as temperatures
rise to the upper 70s. Forcing will be weaker than today.

Friday night showers and thunderstorms taper off with the lack
of heating. Lows in the mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
330 pm update...
Main concerns in the short term remain focused on the persistent
chance of showers and thunderstorms through the weekend with
temperatures warming well above average.

Large scale synoptic pattern will remain defined by weak cyclonic
flow with embedded short waves rotating across the eastern Great
Lakes and Northeast through the weekend. The first, slightly more
amplified, wave will track e/ne through central NY on Saturday, and
combine with modest instability to trigger more showers and
thunderstorms in the afternoon and evening. Temperatures on Saturday
will climb into the lower 80s with dew points in the upper 60s
making it feel like the mid 80s.

Conditions will be even hotter on Sunday with highs reaching into
the mid to upper 80s...close to 90. The highest heat indices will be
in the lower 90s along the lake plain of the nrn Finger Lakes and
in the valley locations of the srn tier of NY and ne PA.

A weaker wave rotates through on Sunday, but should still be able to
combine with modest to high instability by the afternoon to generate
more showers and thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 pm update...
A broad and relatively flat upper ridge will build across much of
the eastern US Monday and Tuesday with continued warmth and slightly
drier weather conditions likely. The overall flow pattern will be
flat across the ern Great Lakes into nrn New England...so the
increased heat and humidity will combine with weak ripples along the
nrn periphery of the ridge to produce slight chances for
thunderstorms both Monday and Tuesday afternoon/evening.

An upper low over Hudson Bay will eventually rotate e/sewd by the
middle of the week with a spoke of energy dropping south across the
Great Lakes into the Northeast. This wave will have much cooler and
drier air associated with it and likely interact with the warm and
humid air mass in place to trigger showers and storms along and
ahead of the front. Temperatures will still remain near normal and
very pleasant...into the upper 70s and lower 80s...behind the
front.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
130 pm update...

A scattered to broken cumulus deck with a base of 4000-6000
feet will be over the terminals into this evening. Showers and
thunderstorms are developing near AVP/BGM/ELM and tracking
slowly northeast. Brief restrictions are possible with stronger
storms. This will move into the ITH area around 22z then to
SYR/RME around 00z.

Restrictions likely late tonight at all but SYR. Most
restrictions will be due to cigs falling to MVFR but at ELM
vsbys could also be MVFR. AVP/BGM should fall to fuel alternate
MVFR 10 to 15z. All NY sites go to VFR by 16z.

Light southeast winds at 5 kts this afternoon. Winds turn south
late tonight.

Outlook...
Friday afternoon to Saturday...MVFR to VFR conditions with
scattered showers possible.

Sunday to Tuesday...Restrictions possible in rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, Aug 15, 3:01 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Thu Aug 15 2019

NYZ009-018-036-037-045-046-057-062-PAZ040-048-072-161915-
Northern Oneida-Onondaga-Madison-Southern Oneida-Chenango-Otsego-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-044-055-056-PAZ038-039-043-044-047-161915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-
Luzerne-
301 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will occur this afternoon and evening. A few
thunderstorms could have damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 15, 2:13 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Binghamton NY
213 PM EDT Thu Aug 15 2019

PAZ047-151915-
Luzerne PA-
213 PM EDT Thu Aug 15 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 315 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beach Haven, or near Berwick, moving east at 10 mph.

Small hail and strong wind gusts will be possible with this storm.
Heavy rainfall is also occurring with this storm and this will cause
ponding on roads and minor flooding in poor drainage areas.

Locations impacted include...
Berwick, Nanticoke, Dorrance, Conyngham, Nescopeck, Slocum,
Shickshinny, East Berwick, Pond Hill and Beach Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4104 7623 4114 7623 4113 7627 4116 7629
      4123 7602 4099 7594 4097 7622
TIME...MOT...LOC 1812Z 258DEG 8KT 4108 7617

Kistner
Special weather statement, Aug 15, 3:31 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
331 PM EDT Thu Aug 15 2019

PAZ047-152015-
Luzerne PA-
331 PM EDT Thu Aug 15 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN LUZERNE COUNTY
UNTIL 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Drifton, or near Hazleton, moving east at 15 mph.

Dime size hail and strong wind gusts will be possible with this
storm. Also, heavy rainfall occurring and may lead to minor
flooding and ponding of water on roads.

Locations impacted include...
Hazleton, West Hazleton, Freeland, White Haven, Jeddo,
Woodside-Drifton, Drums, Drifton, Ashmore and Jeanesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4093 7601 4103 7601 4108 7577 4103 7576
      4103 7574 4101 7574 4098 7580 4098 7583
      4097 7585 4093 7596
TIME...MOT...LOC 1930Z 264DEG 12KT 4101 7592

Kistner
Local storm report, Aug 15, 3:33 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      NESCOPECK               41.05N  76.21W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            ROADWAY FLOODED NEAR 704 BERWICK HAZLETON HWY

&&

HLC
Local storm report, Aug 15, 3:41 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FLOOD            HAZLETON                40.95N  75.97W
08/15/2019                   LUZERNE            PA   911 CALL CENTER

            STREET FLOODING 22ND ST

&&

HLC
Local storm report, Aug 15, 4:13 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     HORSEHEADS              42.17N  76.83W
08/15/2019                   CHEMUNG            NY   911 CALL CENTER

            POLE AND WIRES DOWN NEAR 903 RIDGE RD

&&

HLC
Local storm report, Aug 15, 4:19 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 ESE MIDWAY            42.24N  76.80W
08/15/2019                   CHEMUNG            NY   911 CALL CENTER

            POLE AND WIRES DOWN NEAR 903 RIDGE RD

&&

CORRECTED LOCATION

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:59 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins48 min
Aug 15, 5:18 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland26 min
Aug 15, 5:24 PM EDTSpecial Weather StatementBGMSteuben51 min
Aug 15, 5:33 PM EDTSevere Thunderstorm WarningBGMSteuben42 min
Aug 15, 5:39 PM EDTAreal Flood AdvisoryBGMSchuyler, Steuben4 hr
Aug 15, 5:56 PM EDTTornado WarningBGMSteuben34 min
Aug 15, 6:02 PM EDTAreal Flood AdvisoryBGMSteuben4 hr
Aug 15, 6:09 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben51 min
Aug 15, 6:24 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga25 min
Aug 15, 6:47 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga43 min
Aug 15, 6:55 PM EDTTornado WarningBGMChemung18 min
Aug 15, 7:09 PM EDTAreal Flood AdvisoryBGMTioga, Tompkins5 hr
Aug 15, 7:25 PM EDTSpecial Weather StatementBGMTompkins35 min
Aug 15, 7:27 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga63 min
Aug 15, 7:30 PM EDTSevere Thunderstorm WarningBGMCortland, Tioga, Tompkins24 min
Aug 15, 7:31 PM EDTAreal Flood AdvisoryBGMChemung, Steuben3 hr
Aug 15, 7:45 PM EDTFlash Flood WarningBGMCortland, Tioga, Tompkins3 hr
Aug 15, 2:13 PM EDTSpecial Weather StatementBGMLuzerne62 min
Aug 15, 2:48 PM EDTFlash Flood WarningBGMLuzerne91 min
Aug 15, 3:31 PM EDTSpecial Weather StatementBGMCarbon44 min
Aug 15, 7:20 PM EDTSpecial Weather StatementBGMLuzerne25 min

Nearby

Flash Flood Warnings in New York, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.